Receiving Medications at the Hospital


Patients sometimes ask to take home left over medicines that were partially used during their hospital stay (e.g., insulin pens, inhalers, eye drops, topical creams or ointments). An example of this involved a diabetic man who was taking the long-acting insulin Lantus (insulin glargine) and also received the short-acting insulin NovoLog (insulin aspart) during his hospitalization.

When people suddenly become ill or injured at home or in the community, they or their families or friends can call 911 for emergency help. But who can a patient or family member call upon once they arrive at the hospital if they feel their condition is seriously deteriorating and nobody is listening? Many hospitals today are offering patients and families an opportunity to summon an interdisciplinary care team to the bedside if they have unaddressed concerns. These teams are called Rapid Response Teams (RRTs).

Before leaving the hospital, a woman with bone cancer was given a prescription for a powerful pain medicine, a fentanyl (Duragesic) patch. During her first 2 weeks at home, she was doing well. The medicine was helping to relieve her back pain. But then her family noticed that she seemed confused and was losing her balance. She was also nauseated and had vomited.

Many types of insulin come in a pen device to make it easier to prepare and administer each dose. Although the pens hold numerous insulin doses, each pen is intended to be used by one person only. Even if the needle on the pen is changed, the pen can become contaminated with blood. After an injection, blood or other cells from the person can get inside the cartridge that holds the insulin. If the person has a serious disease such as human immunodeficiency virus (HIV), hepatitis B, or hepatitis C, it can be passed on to the next person who uses the pen.

A rare but fatal error can occur when the cancer medicine vincristine is given the wrong way. Vincristine is given intravenously (into the vein) to treat various types of cancer. It is often given in combination with another cancer medicine called methotrexate. Methotrexate can be given into the spinal canal (intrathecally). This helps prevent the cancer from spreading to the brain. If vincristine is mistakenly given into the spinal canal instead of the methotrexate, death is almost certain.

topten spot-smIt’s a fact of life. Medication errors happen every day in all healthcare settings, even in the most prestigious medical centers. And more than ever, consumers are aware of just how often these medications errors can happen. But with this knowledge comes power. Consumers can and should take an active role when it comes to medication safety during a hospitalization.

Swallowing unintended objects and substances is a pretty common problem among sick patients. For example, patients recovering from anesthesia in a hospital or receiving other sedating medications may not be thinking clearly. These patients may rely more on instinct and grab what they believe has been left for them by their caregivers. However, even patients with a clear mind may simply trust that anything a nurse or physician leaves at the bedside is “safe” or “ready to use.”

If you or a family member has been hospitalized, the first few days after returning home can be confusing. In fact, let's use the word "risky" when it comes to medication use.

The story: A pain relief system known as patient-controlled analgesia (PCA) allows a patient to take pain medication without having to call a nurse. It's used most often in the hospital. The concept is simple: A pump containing pain medication is attached to your intravenous line (the tube that goes into your vein).

A pediatrician prescribed 1/4 teaspoonful of Rondec-DM syrup (brompheniramine, dextromethorphan, and pseudoephedrine) four times each day for a child with a bad cold. This medicine is used to treat coughing and a runny or stuffy nose.

Page 1 of 3

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work